Kansas, 2013Heavy Snow in Kansas, March 23 to 24, 2013
March 23 to 24, 2013 · NWS TOP · 13 events in 11 counties and zones
A early spring winter storm clobbered parts of northeast and east central Kansas with anywhere from 5 to as much as 9 inches of heavy wet snow. The snow began to fall during the late afternoon on the 23rd and intensified overnight.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A early spring winter storm clobbered parts of northeast and east central Kansas with anywhere from 5 to as much as 9 inches of heavy wet snow. The snow began to fall during the late afternoon on the 23rd and intensified overnight. The snow ended across the area by around noon on the 24th. North winds of 20 to 30 mph produced widespread blowing and drifting of snow into the 24th especially in the outlying, rural areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 23, 2:13 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 23, 2:13 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT SAT MAR 23 2013
.DISCUSSION...
20Z WATER VAPOR SHOWS A SHORTWAVE OVER THE CO ROCKIES DIGGING
SOUTHEAST. A SURFACE LOW WAS LOCATED OVER THE EASTERN NM HIGH PLAINS
WITH A BROAD AND WEAK SURFACE RIDGE FROM THE NORTHERN ROCKIES INTO
THE GREAT LAKES. THE LITTLE BIT OF INSOLATION WE HAVE RECEIVED
COUPLED WITH NEUTRAL OR WEAK WARM AIR ADVECTION HAS HELPED WARM
TEMPS INTO THE MID AND UPPER 30S. AREA OF SNOW AND RAIN OVER EASTERN
KS IS EVIDENCE OF LARGE SCALE FORCING SPREADING OVER EASTERN KS.
FOR TONIGHT AND SUNDAY...THE MODELS HAVE TRENDED SLIGHTLY SOUTH WITH
THE TRACK OF THE UPPER WAVE...WHICH SEEMS TO BE SUPPORTED BY THE
LATEST WATER VAPOR IMAGERY. BECAUSE OF THIS THE LOCATION OF THE
HEAVIER SNOWFALL IS NOW SHIFTED TO THE SOUTHEAST. THERE SHOULD
CONTINUE TO BE GOOD LARGE SCALE FORCING THROUGH THE EVENING SO HAVE
MAINTAINED THE 100 PERCENT POPS OVERNIGHT...AND SNOW IS EXPECTED TO
SPREAD ACROSS EASTERN KANSAS THIS EVENING. MODELS POINT TO THE
STRONGEST VERTICAL MOTION BETWEEN MIDNIGHT AND 7AM AS THE DIFFLUENCE
AND DEFORMATION ZONE OF THE UPPER WAVE PASS OVERHEAD...PUTTING EAST
CENTRAL KANSAS IN THE MOST LIKELY AREA TO RECEIVE THE HIGHER SNOW
AMOUNTS. THEREFORE THINK A PERIOD OF MODERATE TO HEAVY SNOW IS STILL
LIKELY TO DEVELOP WITH ACCUMULATIONS OF 4 TO 7 INCHES FOR AREAS
ALONG AND SOUTH OF A COUNCIL GROVE TO HIAWATHA LINE. NORTH WINDS ARE
GOING TO INCREASE AND GUST TO AROUND 30 MPH. HOWEVER GIVEN HOW WARM
GROUND TEMPERATURES ARE AND THE WET NATURE OF THE SNOW...DRIFTING
SNOW MAY BE MUTED A BIT. VISIBILITIES ARE PROBABLY GOING TO STILL BE
LOWERED TO LESS THAN A MILE IN THE BANDS OF HEAVY SNOW.
BECAUSE OF THE LIMITED ACCUMULATIONS THIS AFTERNOON AND REDUCED
SNOW AMOUNTS EXPECTED OVERNIGHT...THE WINTER STORM WARNING FOR
NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS HAS BEEN DOWNGRADED TO
A WINTER WEATHER ADVISORY. SNOW ACCUMULATIONS ARE NOW FORECAST TO BE
3 TO 5 INCHES WHICH MAY BE A LITTLE ON THE HIGH SIDE. THIS IS FOR
AREA GENERALLY ALONG AND NORTHWEST OF A HERINGTON TO SENECA LINE. A
WINTER STORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL AND
PARTS OF NORTHEAST KANSAS...FOR THE AREAS MENTION ABOVE.
WITH COLD AIR ADVECTION INCREASING OVERNIGHT...LOWS SHOULD FALL INTO
THE MID AND UPPER 20S. THE COLD AIR ADVECTION CONTINUES THROUGH THE
DAY SUNDAY. THIS COMBINED WITH OVERCAST SKIES SHOULD KEEP AFTERNOON
HIGHS IN THE LOW TO MID 30S.
WOLTERS
SUNDAY NIGHT THROUGH MONDAY...SECONDARY LOBE OF ENERGY CONTINUES TO
ROTATE AROUND THE BACK OF THE UPPER LOW AND INTO THE FORECAST AREA
ON MONDAY. OVERNIGHT LOWS IN MIXED LOW LEVELS EXPECTED IN THE UPPER
TEENS TO 20S. MAY BE ENOUGH LIFT AND MOISTURE FOR SOME FLURRIES
MONDAY AFTERNOON BUT ACCUMULATION IS NOT ANTICIPATED. HIGHS MONDAY
IN THE LOW TO MID 30S.
SKIES SLOWLY CLEAR MONDAY NIGHT AND GIVEN LIGHT WINDS AS THE SURFACE
HIGH PASSES OVER WILL SEE ANOTHER NIGHT IN THE TEENS TO LOW 20S.
WARMING BACK TO THE UPPER 30S NEAR 40 AS SOUTHERLY FLOW RETURNS TO
THE SURFACE AND WAA ALSO RETURNS. WEAK SHORTWAVE PROGGED TO CROSS
ALONG OUR NORTHERN BORDER ON WEDNESDAY BUT SIGNAL IS WEAK ATTM AND
WILL NOT YET ADD POPS. MAY BE ABLE TO REACH HIGHS NEAR 50 BY LATE
AFTERNOON.
THURS-SAT A BIT UNSETTLED WITH MODEL DIFFERENCES IN PLACEMENT OF A
FRONT ACROSS THE CENTRAL PLAINS. COULD SEE A RETURN OF
PRECIPITATION THURSDAY AS ANOTHER WAVE MOVES OVER THE BOUNDARY IN
EASTERN KS. EC KEEPS FRONT SOUTH OF THE FORECAST AREA FRIDAY INTO
SATURDAY WITH SOME REINFORCEMENT FROM THE UPPER LOW MOVING ACROSS
EASTERN CANADA AND PUSHING COLDER AIR SOUTH. GFS A BIT FARTHER NORTH
WITH THE BOUNDARY FRIDAY BUT DROPS IT SOUTHWARD ON SATURDAY. MAY BE
SEEING A WARM BIAS IN THE HIGH TEMPERATURES BY THE LATE WEEK AND
WEEKEND. HAVE GONE MIDDLE TO UPPER 50S BUT COULD BE SLIGHTLY COOLER
DEPENDING ON WHERE THE FRONT ENDS UP AND ANY DYNAMIC COOLING FROM
RAINFALL.
67
&&
.AVIATION...
CONFIDENCE IS HIGH THAT CONDITIONS WILL DETERIORATE AS LARGE SCALE
FORCING FROM THE SHORTWAVE OVER THE CO ROCKIES CONTINUES TO SPREAD
OVER NORTHEAST KS. BASED ON NAM AND RAP FORECAST SOUNDINGS...PRECIP
IS EXPECTED TO INITIALLY BE MIXED WITH A CHANGE TO SN BY 00Z. BEST
VERTICAL MOTION LOOKS TO OCCUR BETWEEN 05Z AND 09Z SUNDAY...SO HAVE
THE LOWEST CIGS AND VSBY DURING THIS PERIOD. WHILE THE INTENSITY OF
THE SN DECREASES AFTER 12Z SUNDAY...GUSTY NORTH WINDS MAY KEEP IFR
VSBY FOR A LITTLE WHILE UNTIL THE SNOW COMES TO AN END. BUT I THINK
THERE SHOULD BE A GRADUAL IMPROVEMENT THROUGH THE LATE MORNING
HOURS.
WOLTERS
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 1 PM CDT SUNDAY FOR
KSZ012-024-026-037>040-054>056-058-059.
WINTER WEATHER ADVISORY UNTIL 7 AM CDT SUNDAY FOR
KSZ008>011-020>023-034>036.
&&
Hazardous weather outlook, Mar 23, 1:17 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
217 PM CDT SAT MAR 23 2013
KSZ008>012-020>024-026-034>040-054>056-058-059-241930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
217 PM CDT SAT MAR 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SNOW IS STILL EXPECTED TO SPREAD ACROSS EASTERN KANSAS THIS
EVENING. HOWEVER RELATIVELY WARM TEMPERATURES NEAR THE SURFACE
HAVE CAUSED THE SNOW IN NORTH CENTRAL KANSAS TO MELT AS IT HITS
THE GROUND. WITH EVEN WARMER TEMPERATURES IN EASTERN KANSAS...
PRECIPITATION IS LIKELY TO BE A MIX OF RAIN AND SNOW WITH LITTLE
OR NO ACCUMULATIONS UNTIL SUNSET. THE GREATER IMPACTS ARE LIKELY
TO OCCUR OVERNIGHT. A PERIOD OF MODERATE TO HEAVY SNOW IS STILL
FORECAST TO DEVELOP WITH ACCUMULATIONS OF 4 TO 7 INCHES FOR AREAS
ALONG AND SOUTH OF A COUNCIL GROVE TO HIAWATHA LINE. NORTH WINDS
ARE GOING TO INCREASE AND GUST TO AROUND 30 MPH. HOWEVER GIVEN HOW
WARM GROUND TEMPERATURES ARE AND THE WET NATURE OF THE SNOW...
DRIFTING SNOW MAY BE MUTED A BIT. VISIBILITIES ARE PROBABLY GOING
TO STILL BE LOWERED TO LESS THAN A MILE IN THE BANDS OF HEAVY
SNOW.
BECAUSE OF THE LIMITED ACCUMULATIONS THIS AFTERNOON AND REDUCED
SNOW AMOUNTS EXPECTED OVERNIGHT...THE WINTER STORM WARNING FOR
NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS HAS BEEN DOWNGRADED TO
A WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM SUNDAY. SNOW
ACCUMULATIONS ARE NOW FORECAST TO BE 3 TO 5 INCHES. THIS IS FOR
AREA GENERALLY ALONG AND NORTHWEST OF A HERINGTON TO SENECA LINE.
A WINTER STORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL AND
PARTS OF NORTHEAST KANSAS UNTIL 1 PM SUNDAY...FOR THE AREAS
MENTION ABOVE WHERE 4 TO 7 INCHES IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MODERATE TO HEAVY SNOWFALL MAY BE ONGOING ACROSS FAR EASTERN
KANSAS SUNDAY MORNING BEFORE COMING TO AN END BY NOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.
WOLTERS
In the hours before
Local storm report, Mar 23, 3:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM SNOW 4 NE FORBES FIELD 39.00N 95.62W
03/23/2013 M1.2 INCH SHAWNEE KS NWS EMPLOYEE
AS OF 422 PM CDT.
&&
JBHeavy Snow, Anderson
- When
- March 23, 4:00 PM CST to March 24, 12:00 PM CST
- Where
- Anderson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Emergency Manager reported widespread 6 to 8 inch snowfall amounts across the county. Conditions were so bad during the morning of the 24th that state highway 59 was closed due to the snow and drifting.
Heavy Snow, Douglas
- When
- March 23, 4:00 PM CST to March 24, 12:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- NWS Employee
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
NWS employee measured 7 inches snow. Much of the county received 6 to 8 inches of snow with the heaviest snow having fallen across the eastern half of the county.
Heavy Snow, Franklin
- When
- March 23, 4:00 PM CST to March 24, 12:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Observer at Lane measured 8.3 inches of snow from the storm. EM also reported widespread 7 to 9 inches of snow with the heaviest amounts across the eastern half of the county.
Heavy Snow, Jackson
- When
- March 23, 4:00 PM CST to March 24, 12:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Spotter measured 6 inches of snow in Mayetta. Another spotter reported 5.3 inches of snow in Holton. Law enforcement estimated 5 to 7 inches across the county with the heaviest amounts in the southeast half of the county.
Heavy Snow, Jefferson
- When
- March 23, 4:00 PM CST to March 24, 12:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Law enforcement estimated 5 to 7 inches across the county with the heaviest amounts in the southeast half of the county. Fire department in Ozawkie estimated between 5 and 6 inches.
Heavy Snow, Coffey
- When
- March 23, 5:00 PM CST to March 24, 12:00 PM CST
- Where
- Coffey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Observer at Gridley measured 6 inches of snow Sunday morning on the 24th. EM also reported widespread 6 to 7 inch amounts across the county.
Heavy Snow, Lyon
- When
- March 23, 5:00 PM CST to March 24, 12:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
CoCoRaHS observer measured 6 inches of snow 5 miles southeast of Emporia. EM esimated 6 to 8 inches of snow across the northeastern parts of Lyon County from the storm.
Heavy Snow, Morris
- When
- March 23, 5:00 PM CST to March 24, 12:00 PM CST
- Where
- Morris forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
Observer measured 5 inches of snow at White City. EM estimated around 6 inches near Council Grove.
Heavy Snow, Osage
- When
- March 23, 5:00 PM CST to March 24, 12:00 PM CST
- Where
- Osage forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Spotter called in a measurement of 9 inches of snow from 4 miles southwest of Quenemo. Another spotter measured 8.5 inches of snow in Lyndon.
Heavy Snow, Shawnee
- When
- March 23, 5:00 PM CST to March 24, 12:00 PM CST
- Where
- Shawnee forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
NWS employee measured 8.4 inches of snow.
Heavy Snow, Shawnee
- When
- March 23, 5:00 PM CST to March 24, 12:00 PM CST
- Where
- Shawnee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
NWS office in Topeka measured 6 inches of snow as a storm total for this event.
Heavy Snow, Wabaunsee
- When
- March 23, 5:00 PM CST to March 24, 12:00 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Spotters measured 6 inches of snow 8 miles southwest of Wamego.
Heavy Snow, Wabaunsee
- When
- March 23, 5:00 PM CST to March 24, 12:00 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
COOP observer measured 6 inches of snow in Eskridge.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, March 23 to 24, 2013$265,000 · 2 in hail · 35 events
- Wildfire and Dust Storm in Texas, March 23, 2013$104,000 · 67 kt wind · 33 events
- Dust Storm and High Wind in New Mexico, March 23, 2013$157,000 · 71 kt wind · 23 events
- Hail and Damaging Winds in Louisiana, March 23, 2013$140,000 · 2.75 in hail · 6 events
- Hail and Damaging Winds in Florida, March 23 to 24, 2013$32,000 · 1.25 in hail · 13 events
- Lightning Strike in Florida, March 23, 2013$50,000 · 1 event
- Hail and Damaging Winds in Alabama, March 23, 20131.75 in hail · 31 events
- Winter Storm in Missouri, March 23 to 24, 201322 events
- Hail and Damaging Winds in Florida, March 23, 20132.75 in hail · 21 events
- Hail and Damaging Winds in Georgia, March 23 to 24, 2013$14,000 · 1.75 in hail · 11 events
- Hail in Texas, March 23, 2013$7,000 · 1.5 in hail · 11 events
- High Wind in Texas, March 23, 201358 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430215, 430217, 430218, 430219, 430220, 430216, 430221, 430222, 430223, 430224, 430225, 430226, 430227.